Home » Expert Q & A » Alcoholism » Alcoholism: Dr. James Strawbridge

Caution: Alcohol + Tylenol or Advil ILL Advised

  • anonymous Asks ...

    Is it true that you should not take tylenol or advil after a big night of drinking because it is hard on your liver?

  • Dr. James Strawbridge Says ...
    Dr. James Strawbridge

    I would be cautious about the mix. The risks seems to be largely confined to people who drink relatively high levels of alcohol and take higher-than-recommended of amounts of Tylenol (acetaminophen) or Advil (ibuprofen).

    Acetaminophen has been named in several studies that the cause of sudden liver failure in rare instances. In most of those cases, overdoses of acetaminophen were taken; that is, above the recommended four grams or eight tablets for a day. In many cases, relatively heavy drinking -- six drinks a day or more over a long period of time -- was also found. In some cases, though, the sufferer denied taking more than the recommended dose and reported taking no more than three drinks.

    It is not clear how much the overdose and how much the drinking contributed, but McNeil Consumer Products lost a lawsuit in which one patient said the combination of moderate drinking and taking Tylenol caused his sudden liver failure and the need for a liver transplant. McNeil, a division of Johnson & Johnson, subsequently put a warning written by the Food and Drug Administration in its Tylenol packages to alert consumers.

Like what you're reading?

Featured Experts

Find Treatment
Browse by region »